Alert archive / Colorado / Red Flag Warnings in 2011

Red Flag Warning 22, NWS Grand Junction, CO

August 9, 2011Moffat County, Colorado

NWS Grand Junction, CO issued this red flag warning at Aug 9, 2011, 11:19 AM MDT for Moffat County, Colorado. It took effect at Aug 9, 2011, 2:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2011, 11:19 AM MDT (17:19 UTC)
In effect from
Aug 9, 2011, 2:00 PM MDT
Expired
Aug 9, 2011, 9:00 PM MDT
In force
7 hr
Issued by
NWS Grand Junction, CO

County Moffat County, CO

The radar

The Grand Junction radar (KGJX), 173 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 5.3 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2011-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2011-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4080 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

950 
WWUS85 KGJT 091719
RFWGJT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1119 AM MDT TUE AUG 9 2011

.VERY DRY AIR IN PLACE ACROSS WESTERN COLORADO WITH COMBINE WITH
SOME GUSTY WINDS THIS AFTERNOON AND EARLY EVENING TO CREATE
CRITICAL FIRE WEATHER CONDITIONS ACROSS THE NORTHWEST. FINE FUELS
ARE IN A READY TO BURN STATE AND A THREAT EXISTS FOR RAPID FIRE
GROWTH. 

COZ200-100300-
/O.NEW.KGJT.FW.W.0022.110809T2000Z-110810T0300Z/
LITTLE SNAKE FORECAST AREA-
1119 AM MDT TUE AUG 9 2011

...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR
GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS FOR FIRE WEATHER ZONE
200 BELOW 7000 FEET...

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A RED
FLAG WARNING FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS...
WHICH IS IN EFFECT UNTIL 9 PM MDT THIS EVENING. 

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 200 LITTLE 
  SNAKE FORECAST AREA.

* WINDS...SOUTHWEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...10 TO 15 PERCENT.
 
* HAINES INDEX...6 THIS AFTERNOON AND EARLY EVENING.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

HTTP://WEATHER.GOV/GJT
1 follow-up statement
497 
WWUS85 KGJT 100257
RFWGJT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
857 PM MDT TUE AUG 9 2011


COZ200-100400-
/O.EXP.KGJT.FW.W.0022.000000T0000Z-110810T0300Z/
LITTLE SNAKE FORECAST AREA-
857 PM MDT TUE AUG 9 2011

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR
GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS FOR FIRE WEATHER ZONE
200...

THE RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING. 

WINDS WILL CONTINUE TO DECREASE THIS EVENING AS RELATIVE HUMIDITY
VALUES INCREASE. THEREFORE CRITICAL FIRE WEATHER CONDITIONS WILL
NO LONGER BE MET.

$$

HTTP://WEATHER.GOV/GJT

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this red flag warning went out at Aug 9, 3:46 AM MDT, 7 hours 33 minutes earlier.

Area forecast discussion, Aug 9, 3:46 AM MDT, 7 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
346 AM MDT TUE AUG 9 2011

.SHORT TERM DISCUSSION...TODAY THROUGH WEDNESDAY NIGHT...

FLAT RIDGING OVER THE FORECAST AREA GETS SUPPRESSED THIS
AFTERNOON AS SHRTWV ENERGY KICKS OUT OF THE PACIFIC NORTHWEST
AND ACROSS SOUTHERN MONTANA AND WYOMING. THIS WILL HELP TO FIRE OFF
A FEW HIGH BASED STORMS ACROSS THE UINTA MOUNTAINS IN NORTHEAST
UTAH LATE THIS AFTERNOON AND EVENING. MOISTURE REMAINS LIMITED AND
MODEL SOUNDINGS SUGGEST MORE WIND THAN RAIN. COVERAGE APPEARS
ISOLATED AT BEST AND WILL KEEP IT CONFINED TO THE HIGHER TERRAIN IN
NORTHEAST UTAH.

ELSEWHERE...SAGGING SFC FRONT IN WYOMING WILL LIKELY STALL NORTH OF
OUR FORECAST AREA...BUT WILL BE CLOSE ENOUGH TO TIGHTEN SFC
GRADIENTS ALLOWING A SLIGHT INCREASE IN SFC WINDS THIS AFTERNOON
AND EVENING. WITH RELATIVE HUMIDITY VALUES DROPPING INTO THE SINGLE
DIGITS AND TEENS...ANY INCREASE IN SFC WINDS BECOMES MORE OF A
CONCERN AS IT RELATES TO FIRE WEATHER. AFTER WORKING THE WIND GRIDS
AND INCREASING SPEEDS ABOVE GUIDANCE NUMBERS...STILL HAVING A HARD
TIME CREATING WIDESPREAD RFW CONDITIONS. SO WILL NOT BE ISSUING ANY
FIRE WEATHER HIGHLIGHTS ATTM...BUT DAY SHIFT WILL NEED TO CLOSELY
MONITOR.  MORE ON THE FIRE WEATHER SITUATION BELOW.

LITTLE CHANGE TONIGHT WITH DRY CONDITIONS LEADING TO ANOTHER BIG
DIURNAL SWING IN TEMPS FOR MOST LOCATIONS.

FOR WEDNESDAY AND WEDNESDAY NIGHT...SOME MOISTURE TRIES TO SNEAK BACK
NORTH TOWARD THE FOUR CORNERS...WITH ANOTHER MINOR POOL OF MOISTURE
SETTLING OVER THE UINTA MOUNTAINS IN NORTHEAST UTAH. NEITHER AREA
ALL THAT IMPRESSIVE FOR ANYTHING MORE THAN ISOLATED COVERAGE OF
CONVECTIVE ACTIVITY. SO FOR THE MOST PART...THE DRY FORECAST WILL
CONTINUE.

WILL STICK WITH PERSISTENCE AS FAR AS TEMPS ARE CONCERNED FOR AT
LEAST ANOTHER 48 HOURS.

.LONG TERM...THURSDAY THROUGH TUESDAY...

MOISTURE WILL MAINLY STAY TO OUR SOUTH THROUGH THIS WEEK AS THE FLOW
REMAINS OUT OF THE WEST...AND KEEPS THE HIGH PRESSURE RIDGE FLATTENED
FROM NORTHWEST MEXICO EASTWARD ALONG THE U.S./MEXICAN BORDER AND
ACROSS TEXAS. HOWEVER MODELS HAVE INDICATED THAT A LITTLE MOISTURE
WILL CREEP UP TO AND POSSIBLY OVER OUR SOUTHERN EDGE FOR A SLIGHT
CHANCE OF THUNDERSTORMS EACH AFTERNOON THROUGH SATURDAY. THEN THE
PATTERN BECOMES A LITTLE MORE AMPLIFIED AS A LOW PRESSURE TROUGH
DEVELOPS OFF THE WEST COAST AND THE RIDGE BUILDS OVER TEXAS AND NEW
MEXICO. THIS WILL RESULT IN A BETTER INFLUX OF MOISTURE BEGINNING ON
SUNDAY FOR INCREASING POPS THROUGH THE REMAINDER OF THE PERIOD.

HIGH TEMPS SHOULD RUN A FEW DEGREES ABOVE NORMAL THROUGH THIS WEEK...
THEN DROP OFF A LITTLE EARLY NEXT WEEK DUE TO MORE CLOUDS. CONVERSELY
LOWS WILL BE A LITTLE BELOW NORMAL IN THE DRIER AIR...AND INCREASE
AS MOISTURE SPREADS INTO THE AREA EARLY NEXT WEEK.

&&

.AVIATION...

VFR CONDITIONS EXPECTED AT ALL TAF SITES THROUGH WEDNESDAY.

&&

.FIRE WEATHER...

DEEP WESTERLY FLOW WILL KEEP DRY AND OCCASIONALLY GUSTY CONDITIONS
IN PLACE THE NEXT FEW AFTERNOONS. THE STRING OF DRIER CONDITIONS HAS
ALREADY LED TO INCREASED DRYING ACROSS THE NORTHERN COLORADO FIRE
ZONES WITH FINER FUELS CURING AND IN A READY TO BURN STATE AT LOWER
ELEVATIONS. WITH ABOVE NORMAL TEMPERATURES EXPECTED IN THIS DRY
AIRMASS...RELATIVE HUMIDITY LEVELS SHOULD REMAIN AT CRITICAL LEVELS
DURING THE NEXT FEW AFTERNOON PERIODS. THE MAIN CONCERN WILL BE THE
COVERAGE AND PERSISTENCE OF THE WINDS GUSTS. MODEL BUFKIT SOUNDINGS
INDICATE THAT LOCALIZED CRITICAL WIND GUSTS WILL BE POSSIBLE IN THE
LATE AFTERNOON TO EARLY EVENING PERIOD OVER SOME OF THE LOWER
VALLEYS IN THE WEST. WITH SOME QUESTION IN HOW WIDESPREAD THESE
GUSTS WILL BE...CONFIDENCE NOT HIGH ENOUGH TO PLACE ANY PORTION OF
THE FIRE ZONES IN A HEADLINE AT THE MOMENT BUT WILL CONTINUE TO
MONITOR.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

&&

SHORT TERM...JDC
LONG TERM....EH
AVIATION.....TGJT
FIRE WEATHER...DP
Hazardous weather outlook, Aug 9, 5:45 AM MDT, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT TUE AUG 9 2011

COZ001>014-017>023-UTZ022>025-027>029-101145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT TUE AUG 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED THUNDERSTORMS CAN BE EXPECTED ACROSS THE EASTERN UINTA
MOUNTAINS IN NORTHEAST UTAH THIS AFTERNOON AND EVENING. WINDS GUSTS
TO 35 MPH AND LIGHT RAIN WILL ACCOMPANY THESE STORMS. OTHERWISE...
DRY WEATHER WILL CONTINUE OVER THE AREA WITH LOCALLY BREEZY
CONDITIONS DURING THE AFTERNOON HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS OVER THE SOUTHERN
MOUNTAINS WILL BE POSSIBLE EACH DAY THROUGH THE WORK WEEK. THEN
MOISTURE WILL SLOWLY RETURN FOR AN INCREASED CHANCE OF THUNDERSTORMS
ACROSS THE AREA...ESPECIALLY BY EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

TGJT

Nearby

Red Flag Warnings in Colorado, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.